Haldol is an antipsychotic used for the treatment of psychoses such as schizophrenia, mania as well as Tourette syndrome, vomiting and tics.
As some of the patients may still experience symptoms at the beginning of the treatment, it is better to closely monitor them in order to avoid overdosing. Sometimes patients may deliberately or by mistake overdose on Haldol. Combining Haldol with alcohol and certain other medicines, especially central nervous system active drugs can cause toxicity even at lower doses. Patients suffering from kidney or liver dysfunction need lower doses.
What are the symptoms of a Haldol overdose?
- Extrapyramidal side effects such as muscle rigidity or weakness, tremor, a feeling of restlessness and inability to stay still, uncontrolled movements, muscular spasms of the neck (torticollis), jaw, tongue or eyes may occur.
- Low blood pressure; very rarely hypertension can occur
- Dry mouth, constipation, difficulty urinating
- Feeling very sleepy and extremely sedated
- Respiratory depression characterized by shallow or slow breathing.
- Arrhythmia (Torsade de pointes ECG syndrome, prolonged QT interval)
- Shock, coma and even death
In case you have taken more than the prescribed dose of Haldol or you suspect that someone else has taken more of it, call the emergency health services immediately. When the treatment is started early, it is much more effective.
Treatment of an Overdose
Treatment for a Haldol overdose is carried out in a hospital. There is no specific antidote and the treatment is symptomatic, aimed at supporting the vital body functions.
- At the early stages gastric lavage may be performed and activated charcoal may be administered in order to prevent the absorption of Haldol.
- In case of severe respiratory suppression, artificial respiration may be necessary.
- Intravenous administration of fluids as well as medications such as phenylephrine and norepinephrine are used in case of low blood pressure. Epinephrine is avoided.
- It is vital to monitor the heart function by ECG and to look for symptoms of arrhythmia, especially prolonged QT interval and development of Torsade de pointes. In case of arrhythmia, appropriate antiarrhythmics are administered.
- Extrapyramidal symptoms are treated with antiparkinson medications.
A potentially life-threatening condition known as neuroleptic malignant syndrome and characterized by fever, muscle rigidity, confusion, irregular pulse or blood pressure may develop even in low doses. According to some researchers, fast increasing of the dose and higher doses can be a risk factor for developing this condition. In case you experience some of these symptoms or any other unusual symptoms after taking Haldol, you should call the emergency health services as soon as possible.